One of the most well-known side effects of almost all antipsychotic drugs is weight gain. Despite the availability of newer atypical antipsychotic drugs, weight gain still continues to occur.
The weight gain induced by these drugs is not miniscule and is believed to be one major cause of early mortality in these patients. Studies reveal that individuals who suffer from psychosis die two to three decades earlier than the average population.
Why weight gain occurs with these pills is not entirely understood but, rest assured, there are countless theories. As always, besides the medication, genetics and bad luck seem to be an answer to all health problems these days.
Not everyone who takes an antipsychotic develops weight gain. While numbers are hard to come by, it is estimated that close to 40 to 60 percent of individuals who take antipsychotics will develop weight gain.
Weight gain is one of the chief reasons why patients stop taking the drug and thus partially explains the poor drug compliance seen in these individuals. It is highly recommended that if weight gain occurs, one should not stop taking the medication, as this will only result in recurrence of the psychotic illness.
So how can one avoid or treat this weight gain?
Changing to other antipsychotic medications does not help at all. Almost all such pills can cause the same side effect. Further, many psychotic individuals have a tendency to respond well to one particular antipsychotic drug and mucking around with pills often leads to worsening of symptoms.
Other experts recommend a change in diet (stop eating fatty foods and sugars) and start an exercise program. Does this work? No. Most patients with mental disorders have very little motivation to start running across America. Secondly, antipsychotic medications also diminish energy and induce lethargy, so exercise may sound great but is not practical.